Home / Therapies / Blood Glucose Control / Patient Injection Mistakes

Patient Injection Mistakes

Sep 3, 2019
 

Patient injection mistakes and insulin errors

I visited a housebound patient who had uncontrolled blood glucose, in spite of her physician having increased her insulin dose over a period of two weeks to twice her previous dose.  The physician requested that I ask in depth about any factors that might be causing her to need so much more insulin.

The patient was eating her usual diet, with no significant changes.  She had no signs or symptoms of an infection.  Because she did not normally engage in much physical activity, there was no significant decrease in physical activity.  She was sleeping as usual, and was not experiencing any major emotional stressors.  Her blood glucose monitoring technique was appropriate, the strips were not expired, and use of glucose control solution produced a reading in appropriate range.

The patient had low vision, so I began to wonder about the accuracy of her technique for drawing insulin.  I asked her to demonstrate.  Using a vial and syringe with a syringe magnifier, she drew an accurate dose of air and injected it into an insulin vial.  As she lifted the vial to draw her dose, I realized that she was attempting to draw insulin from an empty vial. Her low vision had prevented her from seeing that the vial was empty, and she had never been taught a technique to determine when to change to a new vial.  For some undetermined time, she had been injecting air into her abdomen.

We got a fresh vial of insulin from the refrigerator, and while I was there she injected her previous dose.  Then I taught her the following technique for determining how many doses of insulin to draw from a vial: When to Throw Out an Insulin Vial

Ann S. Williams, PhD, RN, CDE

Comment on Patient Injection Mistakes:

Not only was this patient possibly headed for the hospital for DKA resulting from BG highs but if no one has realized what was happening and if the insulin bottle had been replaced she could have also crashed badly because her MD doubled her dosage. — AY

 

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

 

 

 

 

 

Copyright © 2011, 2019 HIPER LLC